Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 80, NWS Las Vegas, NV

August 23, 2016Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2016, 10:42 PM PDT for Clark County, Nevada. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 10:42 PM PDT (05:42 UTC)
Expired
Aug 23, 2016, 11:45 PM PDT
In force
63 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 75 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

576 
WUUS55 KVEF 240542
SVRVEF
NVC003-240645-
/O.NEW.KVEF.SV.W.0080.160824T0542Z-160824T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1042 PM PDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 1145 PM PDT

* AT 1041 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER CORN CREEK VISITORS CENTER...OR 10 MILES NORTHWEST
  OF CENTENNIAL HILLS...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAS VEGAS...HENDERSON...NORTH LAS VEGAS...SPRING VALLEY...
  GREEN VALLEY...DOWNTOWN LAS VEGAS...THE STRIP...
  CENTENNIAL HILLS.

THIS INCLUDES INTERSTATE 15 IN NEVADA NEAR MILE MARKER 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3639 11554 3656 11531 3624 11476 3591 11526
TIME...MOT...LOC 0541Z 317DEG 28KT 3641 11536 

$$

BP
4 follow-up statements
160 
WWUS55 KVEF 240601
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1101 PM PDT TUE AUG 23 2016

NVC003-240645-
/O.CON.KVEF.SV.W.0080.000000T0000Z-160824T0645Z/
CLARK NV-
1101 PM PDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM PDT
FOR NORTHWESTERN CLARK COUNTY...

AT 1058 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE LEADING
EDGE STRONG WINDS IS NOW STARTING TO SPREAD INTO THE NORTHWEST LAS
VEGAS VALLEY. THIS STORM WAS LOCATED NEAR LONE MOUNTAIN...MOVING
SOUTHEAST AT 30 MPH. 

LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...HENDERSON...NORTH LAS VEGAS...SPRING VALLEY...
SUMMERLIN...GREEN VALLEY...LONE MOUNTAIN...SOUTHERN HIGHLANDS
AND CENTENNIAL HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3639 11554 3656 11531 3624 11476 3591 11526
TIME...MOT...LOC 0558Z 327DEG 26KT 3629 11538 

$$

BP
764 
WWUS55 KVEF 240615
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1115 PM PDT TUE AUG 23 2016

NVC003-240645-
/O.CON.KVEF.SV.W.0080.000000T0000Z-160824T0645Z/
CLARK NV-
1115 PM PDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM PDT
FOR NORTHWESTERN CLARK COUNTY...

AT 1113 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH OVER
SUMMERLIN. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH AND HEADING
TOWARD SPRING VALLEY.

LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...HENDERSON...NORTH LAS VEGAS...SPRING VALLEY...
SUMMERLIN...LONE MOUNTAIN...SOUTHERN HIGHLANDS AND CENTENNIAL HILLS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3639 11554 3656 11531 3624 11476 3591 11526
TIME...MOT...LOC 0613Z 316DEG 28KT 3620 11528 

$$

BP
591 
WWUS55 KVEF 240633
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1133 PM PDT TUE AUG 23 2016

NVC003-240645-
/O.CON.KVEF.SV.W.0080.000000T0000Z-160824T0645Z/
CLARK NV-
1133 PM PDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM PDT
FOR CENTRAL CLARK COUNTY...

AT 1131 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH WAS STARTING
TO WEAKEN. THIS STORM WAS LOCATED WEST OF MCCARRAN INTERNATIONAL
AIRPORT MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...  
SPRING MOUNTAIN...LAS VEGAS...SOUTHERN HIGHLANDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3620 11543 3643 11509 3624 11476 3591 11526
TIME...MOT...LOC 0631Z 317DEG 28KT 3609 11516 

$$

BP
814 
WWUS55 KVEF 240635
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1135 PM PDT TUE AUG 23 2016

NVC003-240645-
/O.EXP.KVEF.SV.W.0080.000000T0000Z-160824T0645Z/
CLARK NV-
1135 PM PDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 1145 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3620 11543 3643 11509 3624 11476 3591 11526
TIME...MOT...LOC 0632Z 317DEG 28KT 3609 11516 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:11 PM PDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 23, 9:11 PM PDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
911 PM PDT TUE AUG 23 2016

.SYNOPSIS...Scattered thunderstorms are possible through this
evening across portions of southern Nevada and northwest Arizona.
Generally dry conditions are expected Wednesday across the region.
Thunderstorm chances will return to the forecast for the southern
Great Basin and northwest Arizona Thursday through Saturday.
&&

.UPDATE...at 830 pm...radar showed light showers across east central
Nye and Lincoln counties with embedded isolated thunderstorms moving
into far southwest Lincoln County possibly reaching northwestern
Clark County in the next hour. A strong storm was moving through
northeastern Mohave county. The latest HRRR suggests northern Mohave
County will see the best chance through the evening hours. Based on
radar and satellite trends, trimmed back pops in the western half of
the area but left a slight chance in for Las Vegas due to the action
in Lincoln County potentially making its way into the valley later
this evening. The rest of forecast looks on target so no other
changes were made at this time.
&&

.PREVIOUS DISCUSSION...250 PM PDT...

.DISCUSSION...Tonight through Tuesday.

Showers and thunderstorms were developing about as expected this
afternoon...mainly over higher terrain north and east of Las Vegas.
Models indicate this activity continuing through the evening as
cells track generally southeastward. A couple of the hi-res models
have been showing activity tracking southeast out of Inyo County and
the southern Great Basin across Clark and the northern two thirds of
Mohave County through midnight...possibly hitting the Las Vegas
Valley and possibly lingering after midnight in portions of Mohave
County. Most of the area will be fairly dry and stable Wednesday
under northwest flow. There is still an outside chance of an
afternoon thunderstorms in northern Mohave County and over the
Sierra. The next mid/upper level trough will drop down over Nevada
Thursday and linger through Saturday leading to scattered
thunderstorms over mainly Lincoln and Mohave Counties. High pressure
will push into southern California Sunday and Monday with dry
conditions area wide and warming temperatures. The high may linger
through Tuesday although the ECMWF brings a trough into the Pacific
Northwest, suppressing the high. Kept dry conditions in the forecast
for Tuesday with temperatures a little above normal. &&

.AVIATION...For McCarran...Light north to northwest winds overnight
with a slight chance of a thunderstorm reaching the valley later
this evening. Gusty outflow winds are possible this evening from
storms approaching from the north.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Outside of thunderstorm outflow...winds should be
mainly light favoring typical diurnal trends overnight. Scattered
showers and thunderstorms limited to Lincoln, Clark and
northern Mohave county this evening. Mainly dry conditions
are expected Wednesday. Expect areas of mechanical turbulence near
thunderstorm activity.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
&&

Update...Salmen
Prev Disc...Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 23, 9:26 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
926 PM PDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     7 SSE EAGLE VALLEY RESE 37.92N 114.17W
08/23/2016  M66 MPH          LINCOLN            NV   MESONET

            IMMIGRATION WASH MESONET RECORDED A WIND
            GUST OF 66 MPH. TIME BASED ON HAIL REPORTS
            AND RADAR ESTIMATION. .

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:20 PM PDTSevere Thunderstorm WarningVEFLincoln25 min
Aug 23, 6:11 PM PDTSevere Thunderstorm WarningVEFLincoln49 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.